Kansas, 2025

High Wind in Kansas, March 4, 2025

March 4, 2025 · NWS DDC · 33 events in 24 counties and zones

A strengthening and deepening mid-latitude cyclone moved into and across the forecast area. Two distinct vorticity maximums were placed over the forecast area as strong cyclogenesis unfolded bringing very strong winds across the entire forecast area including multiple measurements of >70mph with the entire area in a high wind warning.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$507,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strengthening and deepening mid-latitude cyclone moved into and across the forecast area. Two distinct vorticity maximums were placed over the forecast area as strong cyclogenesis unfolded bringing very strong winds across the entire forecast area including multiple measurements of >70mph with the entire area in a high wind warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 3, 11:50 PM CST, 2 hours 5 minutes earlier. Its key messages:

  • A line of t-storms will develop this evening across south central Kansas, with gusty winds as high as 60 mph and small hail.
  • A high wind warning is in effect for central and southwest Kansas for Tuesday. Blowing dust may occur in the afternoon across west central Kansas.
  • Precipitation amounts will be small and in the form or rain showers changing to light snow Tuesday afternoon and evening.
  • The next upper level system will traverse the plains later Thursday and Friday. Significant precipitation is unlikely.
Area forecast discussion, Mar 3, 11:50 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1150 PM CST Mon Mar 3 2025

.KEY MESSAGES...

- A line of t-storms will develop this evening across south
  central Kansas, with gusty winds as high as 60 mph and small
  hail.

- A high wind warning is in effect for central and southwest
  Kansas for Tuesday. Blowing dust may occur in the afternoon
  across west central Kansas.

- Precipitation amounts will be small and in the form or rain
  showers changing to light snow Tuesday afternoon and evening.

- The next upper level system will traverse the plains later
  Thursday and Friday. Significant precipitation is unlikely.

&&

.DISCUSSION...
Issued at 322 PM CST Mon Mar 3 2025

Low level moisture was advecting northward into southern Kansas
this afternoon. A dry line marked the western edge of the
moisture. An upper level trough will approach the high plains
this evening, with mid level cooling overtaking the dryline by
03-04 UTC. Expect a line of t-storms to form from Stafford
county south into eastern Edwards and Comanche counties by 9-10
pm and rapidly sweep eastward. Hail to quarter size and wind
gusts to 60 mph are possible with these storms, with highest
chances in Pratt and Barber counties. The storms will be
elevated above a low level stable layer and so qlcs tornadoes
are not favored with any line that forms.

Very strong winds will develop by 15z in the wake of a cold
front as a deep surface cyclone moves eastward. The NBM
indicates 30-60% chances for 60+ mph wind gusts, especially
along and west of a line from Ashland to Dodge City to WaKeeney.
However, winds tend to stronger than expected here on the high
plains. The 90th percentile of the NBM indicates 70% chances of
60+ mph winds out west, and this seems more reasonable given the
synoptic situation and experience with wind on the high plains.
Slightly weaker winds are expected in central Kansas, but still
high enough for high wind warning conditions.

Southwest Kansas will be in the dry slot of the storm system,
but some light rain may form in the wraparound region on the
back side of the low, and change to light snow during the
evening before ending. No significant snow accumulations are
predicted. Areas of blowing dust are likely, especially across
west central Kansas, which could restrict visibilities at
times.

As far as temperatures go, this system will not tap arctic air,
but it will be much cooler in the wake of the front, especially
given the high winds. Temperatures will not drop very far
tonight ahead of the front, but won't rise very much Tuesday
behind the front. Temperatures well below freezing are expected
Tuesday night, along with continued gusty winds, resulting in
wind chills in the teens and single digits by 6 am Wednesday.
Temperatures will warm into the upper 40s and lower 50s by
Wednesday afternoon.

The next upper level system will traverse the plains by later
Thursday and Friday. However, the grand ensemble indicates 10%
or less chance of .1" or greater of precipitation in the form of
rain or melted snow. After this system passes a warming trend
can be expected by next Sunday, with highs in the 60s and 70s.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1145 PM CST Mon Mar 3 2025

High winds will develop Tuesday morning out west across far
western Kansas and overspread all of southwest Kansas by
midday/early afternoon. Widespread northwest wind gusts
exceeding 50 knots are likely. This will lead to areas of
blowing dust, but visibility prediction will be complicated by
scattered wetting rain/wet snow showers late in the afternoon.
Prevailing ceiling is expected to be in the 1000 to 2500 range
when the high winds move in.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon Tuesday to midnight CST Tuesday
night for KSZ030-031-045-046-064>066-078>081-088>090.
High Wind Warning from 6 AM CST /5 AM MST/ Tuesday to midnight
CST /11 PM MST/ Tuesday night for KSZ043-044-061>063-074>077-
084>087.

&&

DISCUSSION...Finch
AVIATION...Umscheid
Hazardous weather outlook, Mar 3, 5:06 AM CST, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
506 AM CST Mon Mar 3 2025

KSZ030-031-043>046-061>066-074>081-084>090-041115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
506 AM CST Mon Mar 3 2025 /406 AM MST Mon Mar 3 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect for critical fire weather
conditions forecast to develop across far southwest Kansas ahead
of a powerful early spring storm system. Please refer to the
latest Fire Weather Message for more detailed information.

A line of strong to severe thunderstorms is forecast to develop
across south central Kansas, including Barber County, late this
evening. The greatest risk will be damaging wind gusts and perhaps
an isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A High Wind Watch remains in effect for all of southwest and west
central Kansas, as well as south central Kansas. Widespread wind
gusts of 60 mph or greater are forecast across the entire region
with sporadic 70 mph wind gusts possible between Highway 283 and
the Colorado line Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed across south central Kansas,
particularly Barber County late this evening.

In the hours before

Local storm report, Mar 3, 8:29 PM CST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
829 PM CST Mon Mar 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     Wildfire         8 N Deerfield           38.10N 101.13W
03/03/2025                   Kearny             KS   Fire Dept/Rescue

            Fire department called in with an active
            wildfire ongoing 8 miles north of Deerfield.

&&

Bennett
Special weather statement, Mar 3, 9:51 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
951 PM CST Mon Mar 3 2025

KSZ066-079>081-089-090-040430-
Pratt KS-Stafford KS-Barber KS-Kiowa KS-Edwards KS-Comanche KS-
951 PM CST Mon Mar 3 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN KIOWA...BARBER...EASTERN
COMANCHE...STAFFORD...SOUTHEASTERN EDWARDS AND PRATT COUNTIES THROUGH
1030 PM CST...

At 950 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Macksville to near Aetna. Movement was
northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Pratt, Sun City, St. John, Cullison, Coats, Lake City, Dillwyn,
  and Byers around 955 PM CST.
  Iuka around 1000 PM CST.
  Sawyer and Hudson around 1005 PM CST.
  Medicine Lodge and Stafford around 1010 PM CST.

Other locations in the path of these storms include Cairo, Isabel,
Neola, Preston and Zenith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CST for
south central Kansas.

&&

LAT...LON 3700 9912 3790 9911 3800 9898 3800 9891
      3806 9891 3826 9865 3826 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0350Z 223DEG 57KT 3793 9893 3703 9894

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RUSSELL
Local storm report, Mar 3, 10:25 PM CST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1025 PM CST Mon Mar 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Hail             1.5 NE Cairo            37.67N 98.54W
03/03/2025  E1.00 Inch       Pratt              KS   Public

            Public report on social media mentioning
            nickel to quarter sized hail 1 1/2 miles
            northeast of Cairo.

&&

Bennett
Local storm report, Mar 3, 10:56 PM CST, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1056 PM CST Mon Mar 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Hail             Medicine Lodge          37.29N 98.58W
03/03/2025  E0.25 Inch       Barber             KS   Law Enforcement

            Pea size hail was reported by law
            enforcement.

&&

MR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 high wind. Local standard time, as filed.

High Wind, Haskell

When
March 4, 1:55 AM CST
Where
Haskell forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

AWOS station K19S 1 NE Sublette. Recorded a wind gusts of 60 mph and a sustained wind speed was 45 mph. Around that time, a public photo of property damage to a nearby library.

High Wind, Grant

When
March 4, 8:35 AM CST
Where
Grant forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

AWOS station KULS Ulysses measured a 63 mph wind gust.

High Wind, Stanton

When
March 4, 9:55 AM CST
Where
Stanton forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

AWOS station KJHN Johnson City measured a wind gust of 68 mph.

High Wind, Finney

When
March 4, 11:35 AM CST
Where
Finney forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Mesonet station KS010 US-50 @ K-156 bridge Garden City recorded a wind gust of 65 mph.

High Wind, Hamilton

When
March 4, 11:35 AM CST
Where
Hamilton forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

AWOS station K3K3 Syracuse measured a 69 mph wind gust. A mesonet station in Hamilton county also measured a 65 mph gust around the same time.

High Wind, Scott

When
March 4, 11:35 AM CST
Where
Scott forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Mesonet station K5SCT 1 ESE Scott State Lake recorded a wind gust of 64 mph.

High Wind, Edwards

When
March 4, 12:42 PM CST
Where
Edwards forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Mesonet measured a 67 mph wind gust.

High Wind, Kearny

When
March 4, 12:55 PM CST
Where
Kearny forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

AWOS station K36K 2 N Lakin. A measured 77 mph gusts and sustained winds of 60 mph.

High Wind, Ness

When
March 4, 1:00 PM CST
Where
Ness forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

A mesonet recorded a wind gust of 64 mph.

High Wind, Haskell

When
March 4, 1:14 PM CST
Where
Haskell forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

A mesonet recorded a 78 mph wind gust.

High Wind, Morton

When
March 4, 1:23 PM CST
Where
Morton forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Mesonet station CGLK1 Cimarron. Recorded a wind gust of 66 mph and sustained speeds of 42 mph.

High Wind, Lane

When
March 4, 1:25 PM CST
Where
Lane forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

An emergency manager reported large trees down and the post office roof was blown off. The public also posted pictures of the damage.

High Wind, Ellis

When
March 4, 1:26 PM CST
Where
Ellis forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Mesonet measured a 66 mph wind gust.

High Wind, Gray

When
March 4, 1:31 PM CST
Where
Gray forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Mesonet in Gray county measured a 63 mph wind gust.

High Wind, Stevens

When
March 4, 1:35 PM CST
Where
Stevens forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

AWOS station KHQG Hugoton measured a wind gust of 59 mph.

High Wind, Morton

When
March 4, 1:55 PM CST
Where
Morton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

AWOS station KEHA Elkhart AWOS Site. Recorded a wind gust of 60 mph and sustained speeds of 51 mph.

High Wind, Ford

When
March 4, 2:45 PM CST
Where
Ford forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Mesonet station DW9907 Bloom recorded a 64 mph wind gust.

High Wind, Finney

When
March 4, 3:00 PM CST
Where
Finney forecast zone
Measured
73 kt (84 mph) measured gust
Property damage
$500,000
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

ASOS station KGCK Garden City. Measured gusts of 84 mph and sustained speeds of 54 mph. At around the same time, public reports of roofs damaged, a collapsed pergola, overturned semis. The emergency manager also reported downed trees and powerlines. Damage is a rough estimate based on some of the reported damage.

High Wind, Meade

When
March 4, 3:00 PM CST
Where
Meade forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

The public reported a tree down and a damaged fence.

High Wind, Morton

When
March 4, 3:00 PM CST
Where
Morton forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

An emergency manager reported a few street signs (railroad crossing and stop signs) down, as well as some tree branches due to the high winds.

High Wind, Seward

When
March 4, 3:10 PM CST
Where
Seward forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Mesonet station UR350 Kismws recorded a wind gust of 70 mph.

High Wind, Scott

When
March 4, 3:15 PM CST
Where
Scott forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

AWOS station KTQK Scott City. Recorded wind speeds of 71 mph and sustained wind speeds was 54 mph.

High Wind, Kiowa

When
March 4, 3:29 PM CST
Where
Kiowa forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

A mesonet measured a wind gust of 58 mph.

High Wind, Ford

When
March 4, 3:57 PM CST
Where
Ford forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

A 70 mph wind gust recorded by the KDDC ASOS.

High Wind, Kearny

When
March 4, 4:43 PM CST
Where
Kearny forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

An 80 mph wind gust recorded by a mesonet.

High Wind, Hodgeman

When
March 4, 4:54 PM CST
Where
Hodgeman forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

A mesonet recorded a 63 mph wind gust.

High Wind, Pratt

When
March 4, 4:55 PM CST
Where
Pratt forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

AWOS station KPTT recorded a wind gust of 58 mph.

High Wind, Seward

When
March 4, 4:56 PM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

AWOS station KLBL Liberal measured a wind gust of 61 mph.

High Wind, Barber

When
March 4, 5:10 PM CST
Where
Barber forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

ASOS station KP28 Medicine Lodge measured a 68 MPH wind gust.

High Wind, Meade

When
March 4, 5:15 PM CST
Where
Meade forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

A mesonet recorded a wind gust of 68 mph.

High Wind, Clark

When
March 4, 5:30 PM CST
Where
Clark forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Mesonet measured a 60 mph wind gust.

High Wind, Pawnee

When
March 4, 7:34 PM CST
Where
Pawnee forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

A mesonet recorded a wind gust of 64 mph.

High Wind, Rush

When
March 4, 11:26 PM CST
Where
Rush forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

A mesonet recorded a wind gust of 66 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239326, 1239310, 1240537, 1239297, 1239316, 1239369, 1239276, 1239336, 1239365, 1239325, 1239352, 1239344, 1239277, 1239312, 1240541, 1239356, 1239305, 1239293, 1239347, 1239359, 1240533, 1239371, 1239339, 1239307, 1239335, 1239332, 1239367, 1240535, 1239271, 1239349, 1239273, 1239366, 1239368.